Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal für die reine und angewandte Mathematik

Managing Editor: Weissauer, Rainer

Ed. by Colding, Tobias / Huybrechts, Daniel / Hwang, Jun-Muk / Williamson, Geordie


IMPACT FACTOR 2018: 1.859

CiteScore 2018: 1.14

SCImago Journal Rank (SJR) 2018: 2.554
Source Normalized Impact per Paper (SNIP) 2018: 1.411

Mathematical Citation Quotient (MCQ) 2018: 1.55

Online
ISSN
1435-5345
See all formats and pricing
More options …
Volume 2018, Issue 739

Issues

Mean dimension, mean rank, and von Neumann–Lück rank

Hanfeng Li / Bingbing Liang
Published Online: 2015-09-12 | DOI: https://doi.org/10.1515/crelle-2015-0046

Abstract

We introduce an invariant, called mean rank, for any module of the integral group ring of a discrete amenable group Γ, as an analogue of the rank of an abelian group. It is shown that the mean dimension of the induced Γ-action on the Pontryagin dual of , the mean rank of , and the von Neumann–Lück rank of all coincide. As applications, we establish an addition formula for mean dimension of algebraic actions, prove the analogue of the Pontryagin–Schnirelmann theorem for algebraic actions, and show that for elementary amenable groups with an upper bound on the orders of finite subgroups, algebraic actions with zero mean dimension are inverse limits of finite entropy actions.

References

  • [1]

    F. W. Anderson and K. R. Fuller, Rings and categories of modules, 2nd ed., Grad. Texts in Math. 13, Springer, New York 1992. Google Scholar

  • [2]

    M. F. Atiyah, Elliptic operators, discrete groups and von Neumann algebras, Colloque “analyse et topologie” en l’honneur de Henri Cartan (Orsay 1974), Astérisque 32–33, Soc. Math. France, Paris (1976), 43–72. Google Scholar

  • [3]

    T. Austin, Rational group ring elements with kernels having irrational dimension, Proc. London Math. Soc. 107 (2013), no. 6, 1424–1448. CrossrefWeb of ScienceGoogle Scholar

  • [4]

    T. Ceccherini-Silberstein and M. Coornaert, Cellular automata and groups, Springer Monogr. Math., Springer, Berlin 2010. Google Scholar

  • [5]

    C. Chou, Elementary amenable groups, Illinois J. Math. 24 (1980), no. 3, 396–407. Google Scholar

  • [6]

    N.-P. Chung and H. Li, Homoclinic groups, IE groups, and expansive algebraic actions, Invent. Math. 199 (2015), no. 3, 805–858. Web of ScienceCrossrefGoogle Scholar

  • [7]

    N.-P. Chung and A. Thom, Some remarks on the entropy for algebraic actions of amenable groups, Trans. Amer. Math. Soc. (2014), 10.1090/S0002-9947-2014-06348-4. Google Scholar

  • [8]

    M. Coornaert and F. Krieger, Mean topological dimension for actions of discrete amenable groups, Discrete Contin. Dyn. Syst. 13 (2005), no. 3, 779–793. CrossrefGoogle Scholar

  • [9]

    W. Dicks and T. Schick, The spectral measure of certain elements of the complex group ring of a wreath product, Geom. Dedicata 93 (2002), 121–137. CrossrefGoogle Scholar

  • [10]

    G. Elek, On the analytic zero divisor conjecture of Linnell, Bull. London Math. Soc. 35 (2003), no. 2, 236–238. CrossrefGoogle Scholar

  • [11]

    G. Elek, The rank of finitely generated modules over group algebras, Proc. Amer. Math. Soc. 131 (2003), no. 11, 3477–3485. CrossrefGoogle Scholar

  • [12]

    Ł. Grabowski, Irrational 2-invariants arising from the lamplighter group, Groups Geom. Dyn., to appear. Google Scholar

  • [13]

    Ł. Grabowski, On Turing dynamical systems and the Atiyah problem, Invent. Math. 198 (2014), no. 1, 27–69. CrossrefWeb of ScienceGoogle Scholar

  • [14]

    R. I. Grigorchuk, P. Linnell, T. Schick and A. Żuk, On a question of Atiyah, C. R. Acad. Sci. Paris Sér. I Math. 331 (2000), no. 9, 663–668. CrossrefGoogle Scholar

  • [15]

    R. I. Grigorchuk and A. Żuk, The lamplighter group as a group generated by a 2-state automaton, and its spectrum, Geom. Dedicata 87 (2001), no. 1–3, 209–244. CrossrefGoogle Scholar

  • [16]

    M. Gromov, Topological invariants of dynamical systems and spaces of holomorphic maps. I, Math. Phys. Anal. Geom. 2 (1999), no. 4, 323–415. CrossrefGoogle Scholar

  • [17]

    Y. Gutman, Embedding k-actions in cubical shifts and k-symbolic extensions, Ergodic Theory Dynam. Systems 31 (2011), no. 2, 383–403. Google Scholar

  • [18]

    Y. Gutman, Dynamical embedding in cubical shifts & the topological Rokhlin and small boundary properties, preprint (2013), http://arxiv.org/abs/1301.6072.

  • [19]

    W. Hurewicz and H. Wallman, Dimension theory, Princeton Math. Ser. 4, Princeton University Press, Princeton 1941. Google Scholar

  • [20]

    R. V. Kadison and J. R. Ringrose, Fundamentals of the theory of operator algebras. Vol. II. Advanced theory, Grad. Stud. Math. 16, American Mathematical Society, Providence 1997. Google Scholar

  • [21]

    T. Karube, On the local cross-sections in locally compact groups, J. Math. Soc. Japan 10 (1958), 343–347. CrossrefGoogle Scholar

  • [22]

    F. Krieger, Groupes moyennables, dimension topologique moyenne et sous-décalages, Geom. Dedicata 122 (2006), 15–31. Google Scholar

  • [23]

    F. Krieger, Minimal systems of arbitrary large mean topological dimension, Israel J. Math. 172 (2009), 425–444. Web of ScienceCrossrefGoogle Scholar

  • [24]

    S. Lang, Algebra, 3rd ed., Grad. Texts in Math. 211, Springer, New York 2002. Google Scholar

  • [25]

    F. Lehner and S. Wagner, Free Lamplighter groups and a question of Atiyah, Amer. J. Math. 135 (2013), no. 3, 835–849. CrossrefGoogle Scholar

  • [26]

    H. Li, Compact group automorphisms, addition formulas and Fuglede–Kadison determinants, Ann. of Math. (2) 176 (2012), no. 1, 303–347. CrossrefWeb of ScienceGoogle Scholar

  • [27]

    H. Li, Sofic mean dimension, Adv. Math. 244 (2013), 570–604. Web of ScienceCrossrefGoogle Scholar

  • [28]

    H. Li and A. Thom, Entropy, determinants, and L2-torsion, J. Amer. Math. Soc. 27 (2014), no. 1, 239–292. Google Scholar

  • [29]

    D. Lind, K. Schmidt and T. Ward, Mahler measure and entropy for commuting automorphisms of compact groups, Invent. Math. 101 (1990), 593–629. CrossrefGoogle Scholar

  • [30]

    E. Lindenstrauss, Mean dimension, small entropy factors and an embedding theorem, Inst. Hautes Études Sci. Publ. Math. 89 (1999), 227–262. CrossrefGoogle Scholar

  • [31]

    E. Lindenstrauss and B. Weiss, Mean topological dimension, Israel J. Math. 115 (2000), 1–24. CrossrefGoogle Scholar

  • [32]

    P. A. Linnell, Division rings and group von Neumann algebras, Forum Math. 5 (1993), no. 6, 561–576. Google Scholar

  • [33]

    W. Lück, Dimension theory of arbitrary modules over finite von Neumann algebras and L2-Betti numbers. I. Foundations, J. reine angew. Math. 495 (1998), 135–162. Google Scholar

  • [34]

    W. Lück, L2-invariants: Theory and applications to geometry and K-theory, Springer, Berlin 2002. Google Scholar

  • [35]

    J. Moulin Ollagnier, Ergodic theory and statistical mechanics, Lecture Notes in Math. 1115, Springer, Berlin 1985. Google Scholar

  • [36]

    J. Nagata, Modern dimension theory, rev. ed., Sigma Ser. Pure Math. 2, Heldermann, Berlin 1983. Google Scholar

  • [37]

    D. G. Northcott and M. Reufel, A generalization of the concept of length, Quart. J. Math. Oxford Ser. (2) 16 (1965), 297–321. CrossrefGoogle Scholar

  • [38]

    D. S. Ornstein and B. Weiss, Entropy and isomorphism theorems for actions of amenable groups, J. Analyse Math. 48 (1987), 1–141. CrossrefGoogle Scholar

  • [39]

    J. Peters, Entropy on discrete abelian groups, Adv. Math. 33 (1979), no. 1, 1–13. CrossrefGoogle Scholar

  • [40]

    M. Pichot, T. Schick and A. Żuk, Closed manifolds with transcendental L2-Betti numbers, J. Lond. Math. Soc., to appear. Google Scholar

  • [41]

    G. Pisier, The volume of convex bodies and Banach space geometry, Cambridge Tracts in Math. 94, Cambridge University Press, Cambridge 1989. Google Scholar

  • [42]

    L. S. Pontryagin, Topological groups, Gordon and Breach Science Publishers, New York 1966. Google Scholar

  • [43]

    L. Pontrjagin and L. Schnirelmann, Sur une propriété métrique de la dimension, Ann. of Math. (2) 33 (1932), no. 1, 156–162; translation in: Classics on fractals, Westview Press, Boulder (2004), 133–142. CrossrefGoogle Scholar

  • [44]

    L. Salce, P. Vámos and S. Virili, Length functions, multiplicities and algebraic entropy, Forum Math. 25 (2013), no. 2, 255–282. Web of ScienceGoogle Scholar

  • [45]

    K. Schmidt, Dynamical systems of algebraic origin, Progr. Math. 128, Birkhäuser, Basel 1995. Google Scholar

  • [46]

    M. Takesaki, Theory of operator algebras I, Encyclopaedia Math. Sci. 124, Oper. Alg. Non-Commut. Geom. 5, Springer, Berlin 2002. Google Scholar

  • [47]

    M. Tsukamoto, Moduli space of Brody curves, energy and mean dimension, Nagoya Math. J. 192 (2008), 27–58.CrossrefWeb of ScienceGoogle Scholar

  • [48]

    M. Tsukamoto, Deformation of Brody curves and mean dimension, Ergodic Theory Dynam. Systems 29 (2009), no. 5, 1641–1657. CrossrefGoogle Scholar

  • [49]

    T. Yamanoshita, On the dimension of homogeneous spaces, J. Math. Soc. Japan 6 (1954), 151–159. CrossrefGoogle Scholar

About the article

Received: 2014-07-30

Revised: 2015-04-28

Published Online: 2015-09-12

Published in Print: 2018-06-01


Funding Source: National Science Foundation

Award identifier / Grant number: DMS-1001625

Award identifier / Grant number: DMS-1266237

H. Li was partially supported by NSF grants DMS-1001625 and DMS-1266237.


Citation Information: Journal für die reine und angewandte Mathematik (Crelles Journal), Volume 2018, Issue 739, Pages 207–240, ISSN (Online) 1435-5345, ISSN (Print) 0075-4102, DOI: https://doi.org/10.1515/crelle-2015-0046.

Export Citation

© 2018 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Elon Lindenstrauss and Masaki Tsukamoto
Geometric and Functional Analysis, 2019, Volume 29, Number 4, Page 1048
[2]
Hanfeng Li and Bingbing Liang
Advances in Mathematics, 2019, Volume 353, Page 802
[3]
Elon Lindenstrauss and Masaki Tsukamoto
IEEE Transactions on Information Theory, 2018, Page 1

Comments (0)

Please log in or register to comment.
Log in